Hail, Crawford
- When
- August 25, 6:45 PM CST
- Where
- Crawford County, 1 mi N of Ferryville
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.367, -91.100
Several reports of large hail were received from law enforcement officials, amateur radio operators and storm spotters. The hail ranged in size from dimes to as large as golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several reports of large hail were received from law enforcement officials, amateur radio operators and storm spotters. The hail ranged in size from dimes to as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM CST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 233 PM CDT MON AUG 25 2003 MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AND THURSDAY. LATEST MOSAIC RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM CENTRAL WISCONSIN...THROUGH SOUTHERN MINNESOTA TO EXTREME SOUTHEAST SOUTH DAKOTA. 18Z SURFACE ANALYSIS INDICATES FRONT EXTENDING FROM SOUTHWEST WISCONSIN...THROUGH CENTRAL MINNESOTA... INTO CENTRAL SOUTH DAKOTA. LATEST 12Z ETA AND GFS MODELS ARE IN GOOD AGREEMENT INITIALIZING UPPER LEVEL FEATURES AND IN MOVING SURFACE LOW OVER THE DAKOTAS INTO THE FORECAST AREA TONIGHT. MAIN DIFFERENCE IN THE MODELS IS THE GFS FASTER IN TRACKING COLD FRONT ACROSS THE FORECAST AREA THURSDAY. CONFIDENCE IN FORECAST IS MODERATE. BOTH ETA AND GFS INDICATE FRONT TO SLOWLY TRACK SOUTH INTO NORTHERN IOWA AND SOUTHEASTERN WISCONSIN TONIGHT AND INTO EARLY TUESDAY MORNING. 12Z ETA INDICATES LOW LEVEL JET STRENGTHENS TO AROUND 25 KNOTS ACROSS FORECAST AREA TONIGHT. 12Z ETA 850MB MOISTURE TRANSPORT VECTORS SUGGEST SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG FRONT AND MOVE SOUTH AND EAST INTO SOUTHERN AND EASTERN WISCONSIN. WILL RAISE PRECIPITATION CHANCES TONIGHT ACROSS THE FORECAST AREA. FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI TUESDAY INTO WEDNESDAY...AS SURFACE HIGH OVER SOUTHERN CANADA BUILDS IN ACROSS FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. PREVIOUS FORECAST HAS GOOD HANDLE WITH DRY FORECAST. BOTH 12Z MONDAY ETA AND GFS SUGGEST UPPER LEVEL LOW OFF BRITISH COLUMBIA MOVES INLAND INTO SOUTHERN CANADA THURSDAY. COLD FRONT QUICKLY TRACKS INTO CENTRAL MINNESOTA BY THURSDAY AFTERNOON. WITH RETURN OF SOUTHERLY FLOW ACROSS FORECAST AREA AND 12Z ETA INDICATES GOOD MOISTURE CONVERGENCE ALONG COLD FRONT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG FRONT THURSDAY AFTERNOON. WILL RAISE PRECIPITATION CHANCES THURSDAY AFTERNOON. MAIN FORECAST CONCERN DAYS 4 THROUGH 7 ARE CHANCES OF PRECIPITATION THURSDAY NIGHT AND INTO FRIDAY. 00Z MONDAY GFS AND 12Z SUNDAY ECMWF ARE IN PRETTY GOOD AGREEMENT IN DIGGING UPPER LEVEL LOW OVER HUDSON BAY THROUGH THE PERIOD. THE BIGGEST DIFFERENCE BETWEEN THE MODELS IS THE 00Z MONDAY GFS IS FASTER IN MOVING COLD FRONT INTO THE OHIO RIVER VALLEY THURSDAY NIGHT AND FRIDAY THAN ECMWF. WILL CONTINUE FORECAST TREND OF PRECIPITATION CHANCES ALONG THE FRONT THURSDAY NIGHT AND INTO FRIDAY. UPPER LEVEL LOW DEEPENS OVER HUDSON BAY SATURDAY THROUGH MONDAY. WEAK EMBEDDED SHORTWAVE TROUGHS WRAP AROUND UPPER LEVEL LOW SATURDAY THROUGH MONDAY. MAIN ENERGY WILL REMAIN NORTH OF FORECAST AREA...AND SURFACE RIDGE BUILDS INTO FORECAST AREA SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST TREND OF DRY WEATHER. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DTJ
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT WAS STRETCHED FROM SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. ALONG AND SOUTH OF THIS BOUNDARY IT WAS VERY WARM AND HUMID HELPING TO FUEL SHOWERS AND THUNDERSTORMS ALONG IT. AS LOW LEVEL WINDS INCREASE THIS EVENING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS BOUNDARY IN SOUTHERN MINNESOTA OR ALONG THE MINNESOTA IOWA STATE LINE...AND THEN PUSH EAST INTO WISCONSIN. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY WITH AREAS THAT ARE HIT BY REPEATED THUNDERSTORMS THIS EVENING. SOME AREAS MAY ACTUALLY EXPERIENCE PONDING OF WATER OR STREET FLOODING. THE OTHER POSSIBLE THREAT IS DAMAGING WIND WITH MORE ORGANIZED STORMS. ALTHOUGH STORMS ARE ON-GOING...THE BEST CHANCE FOR SEVERE WEATHER IS FROM SOUTHEAST MINNESOTA AND EXTREME NORTHERN IOWA INTO WESTERN WISCONSIN...NEAR THE INTERSTATE 90 COORDIDOR. THE MOST LIKELY TIME IS BETWEEN 7 AND 11 PM THIS EVENING...AND COULD GO INTO THE OVERNIGHT HOURS IN CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH MOST OF THE ACTIVITY TONIGHT SOUTH AND EAST OF THE AREA ON TUESDAY. THERE IS STILL A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS EARLY ON TUESDAY. AFTER THAT IT WILL BE QUIET UNTIL ANOTHER COLD FRONT MOVES IN ON THURSDAY BRINGING OUR NEXT CHANCE FOR STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0651 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 1 S EITZEN IA 0.75 IN HAIL
08/25/03 ALLAMAKEE REPORTED BY THE PUBLIC.
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0704 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 1 W EITZEN MN 0.75 IN HAIL
08/25/03 HOUSTON REPORTED BY THE PUBLIC.
GROUND WAS WHITE WITH HAIL.
SHEAThe La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379051, 5379050, 5379052, 5379053, 5379049, 5379048, 5379047.